Synthetic Marijuana Suspected in 3 Deaths, 75 Hospitalizations in Colorado

Synthetic marijuana may be to blame in three deaths and 75 hospitalizations in Colorado, CNN reports. The Colorado Department of Public Health and the Centers for Disease Control and Prevention are investigating whether the drugs caused the illnesses, which sent people to hospitals in Denver and Colorado Springs beginning in late August.

Synthetic marijuana, commonly known as K2 or Spice, is a mixture of herbs, spices or shredded plant material that is typically sprayed with a synthetic compound chemically similar to THC, the psychoactive ingredient in marijuana. K2 is typically sold in small, silvery plastic bags of dried leaves and marketed as incense that can be smoked.

Investigators hope to determine whether all the patients became ill after taking the same product or different products. Dr. Tista Ghosh, interim chief medical officer for the state, said in a statement, “Don’t wait for the results of this investigation. If you have synthetic marijuana, stop using it and destroy it.”

Short-term effects of using synthetic marijuana include loss of control, lack of pain response, increased agitation, pale skin, seizures, vomiting, profuse sweating, uncontrolled/spastic body movements, elevated blood pressure, heart rate and palpitations.

The onset of the drug is three to five minutes, and the duration of the high is one to eight hours. In addition to physical signs of use, users may experience severe paranoia, delusions, hallucinations and increased agitation. Its long-term effects are unknown.

26 Responses

Leave your Response
    User Picture

    Kira

    October 3, 2015 at 12:22 AM

    I just read yr post. I hv to let you know, I hv a lot of experience with k2/different types of synthetic weed. One of the long term problems is developing crystal formations on yr lungs!! Also, it affects yr mental health! It’s not so simple as a “bad trip”! It’s a synthetic compound(a chemical)! Yr brain, has a chemical reaction to that compound, causing severe problems! They can possibly trigger the gene for schizophrenia in certain people!! Or, it can cause hallucinations, paranoia, agitated feelings. Another thing, is depending on that, or a combination of different synthetic compounds used, can also cause certin people to become severely addicted to it!! Worse then heroin, crack, or even alcohol addiction!! It’s all basically, the interaction, in a specific individual, to the introduction of synthetic compounds, & the chemicals that are already naturally in that individuals brain!! There are so many different variables that can occur when that happens!! It becomes a chain reaction!! Synthetic compounds are already immediately destroying brain cells when inhaled!! Naturally, what they don’t completely destroy, they change, for what you think, you feel is good at that specific time! But, over the long term they change for the bad. At the time, you might not realize it, other people might, but the individual doesnt see it!! Think about it for a minute!! The human body is all natural, because of that, it will always naturally reject anything foreign, or synthetic, that is introduced into the body!! That’s how our bodies naturally protect ourselves!! So, now tell me over time how can you not think it would hv long term damage? It’s impossible once so many brain cells are destroyed, there can’t not be long-term damage!! Seriously, marijuana is completely natural!! It’s in the process of getting completely legalized medically, & recreationally!! Please watch “Culture High” you can find it on Netflix!! In this you will see how the human body has recepters that practically match the cannabinoids in the marijuana plant leaf structure’s this is why medically it’s helping so many of the human bodies problems!! It’s the natural cure people hv been searching for so long!! Another show I highly suggest (lol, no pun intended)!! Is called “American Weed” a series also on Netflix!! Please, be careful when ingesting substance’s into yr body!! Always do the research first, don’t be ignorant! If something is going to cause long term problems in yr brain think twice, because it only takes one time for a “bad trip” to go completely organic, & cause schizophrenia!! It’s the same as taking “L.S.D.”, & the strictnine that is used to make paper acid!! Over long-term use, the strictnine will cause problems with spinal fluid, in the back of yr brain!! Or, just that one time to go organic!! Please, if yr life means anything to you, be careful!!
    1❤✌

    User Picture

    Drew montalvo

    September 23, 2015 at 3:13 AM

    So everyone it would like to let you know that I have been using this and when it first came out I was easily able to stop using (cold turkey) for months but stopping k2 meant starting weed again. But as I read on here today is September 23rd 2015 and I have stopped smoking k2 for a few days now and the symptoms being described are indeed happening I can rarely sleep its 2:55 am and something told me to look up reports of death by k2 and when I found this I began to cry outside and inside because lately I have been throwing up, can’t sleep, and can’t eat much unless my stomach is completely empty. I tell you I am a real person and I live in roc city NY these posts please don’t take for granted this is real as of this moment I will not smoke that shit anymore. I couldn’t believe people we’re dying off it at first but I guarantee if you are using k2 stop for a few days and see if the symptoms don’t start I promise u they will. I think back then it wasn’t as powerful I wasn’t affected like this when I stopped I’m the past I was 14 yrs old when this stuff first came out and i think it has become much more dangerous and addictive please pleaseee I don’t wan to see anyone else addicted or dead because of this like I said I was a constant user until a few days ago and I cannot explain the feeling I have right now writing this. I say thank god for telling me to search this tonight if you may share my story. And to all the children who are thinking about it don’t it’s not worth it. I’m ashamed of it now I cnt believe all these things are starting to happen and I think the feeling I have is relief that I read all this before it was too late. I’m considering going to the hospital later this morning and checking up on my body. I’m not vomiting crazy but the sweating did occur a lot I was constantly hot while everyone in my household was pretty cool. Ok now I’m suffering from withdrawal of k2. If you think it’s worth all that I’m going threw I hope when the symptoms occur you feel the same why and try your hardest to stay away from it again.

Leave a Comment

Please leave a comment below to contribute to the discussion. If you have a specific question, please contact a Parent Specialist, who will provide you with one-on-one help.

Your email address will not be published. Required fields are marked *